The Annals of Statistics
- Ann. Statist.
- Volume 40, Number 3 (2012), 1285-1314.
Test for bandedness of high-dimensional covariance matrices and bandwidth estimation
Motivated by the latest effort to employ banded matrices to estimate a high-dimensional covariance $\Sigma$, we propose a test for $\Sigma$ being banded with possible diverging bandwidth. The test is adaptive to the “large $p$, small $n$” situations without assuming a specific parametric distribution for the data. We also formulate a consistent estimator for the bandwidth of a banded high-dimensional covariance matrix. The properties of the test and the bandwidth estimator are investigated by theoretical evaluations and simulation studies, as well as an empirical analysis on a protein mass spectroscopy data.
Ann. Statist., Volume 40, Number 3 (2012), 1285-1314.
First available in Project Euclid: 10 August 2012
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Qiu, Yumou; Chen, Song Xi. Test for bandedness of high-dimensional covariance matrices and bandwidth estimation. Ann. Statist. 40 (2012), no. 3, 1285--1314. doi:10.1214/12-AOS1002. https://projecteuclid.org/euclid.aos/1344610584